Alert archive / Tennessee / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 206, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at Aug 2, 2002, 10:01 PM EDT for Anderson County, Campbell County, Tennessee. It was in force for 29 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 2, 2002, 10:01 PM EDT (02:01 UTC)
- Expired
- Aug 2, 2002, 10:30 PM EDT
- In force
- 29 min
- Issued by
- NWS Morristown, TN
- Area
- Whole counties
Counties Anderson County, TN, Campbell County, TN
The radar
The Knoxville radar (KMRX), 70 km from the middle of the area, began a volume at 02:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 2, 10:05 PM EDT | Thunderstorm Wind | Mills Creek, TN | |
| Aug 2, 10:15 PM EDT | Thunderstorm Wind | La Follette, TN |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 2.0 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2769 J/kg
- Mixed-layer CIN
- -7 J/kg
- Mixed-layer LCL
- 1490 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 13 m²/s²
- 0-3 km storm-relative helicity
- -10 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
815
WUUS54 KMRX 030201
SVRMRX
TNC001-013-030230-
/NEW.KMRX.SV.W.0273.030200-030230/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
1000 PM EDT FRI AUG 2 2002
THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
ANDERSON COUNTY IN EAST TENNESSEE
CAMPBELL COUNTY IN EAST TENNESSEE
* UNTIL 1030 PM EDT
* AT 958 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM NEAR LAKE CITY...OR 10 MILES SOUTH OF LA
FOLLETTE...MOVING WEST AT 10 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
DISNEY AROUND 1005 PM EDT
JACKSBORO AROUND 1015 PM EDT
COVE CREEK STATE PARK AROUND 1020 PM EDT
7 MILES NORTHEAST OF ROSEDALE AROUND 1030 PM EDT
THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING...
WINDS UP TO 60 MPH...WHICH COULD PUSH OVER SHALLOW ROOTED TREES AND
BREAK TREE LIMBS ABOUT THE SIZE OF YOUR WRIST.
HAIL UP TO 1 INCH IN DIAMETER...OR THE SIZE OF QUARTERS.
VERY HEAVY RAINFALL WHICH MAY CAUSE LOCALIZED FLOODING.
SEEK A STURDY SHELTER IMMEDIATELY $$
LAT...LON 3613 8407 3632 8403 3639 8428 3625 8431
3613 8441
TGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 9:30 PM EDT, 31 minutes earlier.
Area forecast discussion, Aug 2, 9:30 PM EDT, 31 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 930 PM EDT FRI AUG 2 2002 THE FOLLOWING ARE ALL THE FORECAST DISCUSSIONS FROM THE PAST 24 HOURS...WITH THE MOST RECENT ON TOP. THIS PROVIDES A HISTORY OF THE DEVELOPMENT OF THE CURRENT FORECAST. ********************************************************************* EVENING FORECAST DISCUSSION 930 PM EDT FRI AUG 2 2002 A FEW CONVECTIVE CELLS REMAIN OVER THE FORECAST AREA AT THIS TIME. EXPECT THESE TO CONTINUE TO DIMINISH IN COVERAGE AND INTENSITY AND ANTICIPATE BEING ABLE TO REMOVE POPS IN FIRST PERIOD. WILL WAIT UNTIL THE LAST MINUTE TO DECIDE FOR SURE HOWEVER. WILL DEFINITELY ISSUE UPDATE TO REMOVE EVENING WORDING. REST OF FORECAST APPEARS ON TRACK. LCM ********************************************************************* AFTERNOON FORECAST DISCUSSION 330 PM EDT FRI AUG 2 2002 A WEAK WAVE WILL CONTINUE TO PULL SOUTHWEST ACROSS THE SOUTHERN APPALACHIANS THIS EVENING. COLDER MID-LEVEL TEMPERAUTRES HAVE COMBINED TO DESTABILIZE THE AIRMASS WITH LIFTED INDICES BETWEEN -5 AND -8. STRONG THUNDERSTORMS ARE CURRENTLY MOVING SOUTHWEST ACROSS THE MOUNTAINS. DUE TO THE DRY MID-LEVEL INTRUSION AND INVERTED-V SIGNATURE OF THE SOUNDING...LOCALIZED DAMAGING DOWNBURST WINDS ARE POSSIBLE. ALSO...WBZ ARE SLIGHTLY LOWER THAN YESTERDAYS AND LOW ENOUGH FOR MARGINAL SEVERE HAIL THIS EVENING. WILL CONTINUE WITH SCATTERED THUNDERSTORMS MOUNTAINS AND SLIGHT POP FOR VALLEY THIS EVENING. FOR SATURDAY...WEAK FRONT WILL MOVE INTO THE CENTRAL APPALACHIANS WITH CONTINUED MODERATELY UNSTABLE AIRMASS. GIVEN EXPECTED SOUTHWEST MOVEMENT OF STORMS...WILL INCLUDE CHANCE POPS FOR SOUTHWEST VA/NORTHEAST TN FOR TOMORROW. ELSEWHERE...GENERALLY DRY...EXCEPT ISOLATED TRW IN THE MTNS. FOR SUNDAY...AVN IS LONE MODEL OUT IN BEING AGGRESSIVE IN PULLING GULF MOISTURE BACK NORTH INTO THE SOUTHERN APPALACHIANS. THE ETA/NGM ARE NOT NEARLY AS AGGRESSIVE. WILL TREND FORECAST TOWARD THE ETA/NGM SOLUTION AND ONLY CALL FOR SLIGHT POPS FOR MOUNTAIN AREAS SUNDAY AFTERNOON AND EVENING. OTHERWISE...HOT...HAZY AND HUMID CONDITIONS PREVAIL. FCSTID = CHA 71 95 70 94 / 20 10 10 10 TYS 70 94 70 93 / 20 10 10 10 TRI 65 91 64 91 / 20 30 30 10 OQT 70 93 70 92 / 20 10 10 10 .MRX... NC...NONE. TN...NONE. VA...NONE. DH ********************************************************************* MORNING FORECAST DISCUSSION 945 AM EDT FRI AUG 2 2002 LARGE AREA OF HIGH PRESURE ALOFT REMAINS CENTERED ACROSS THE PLAINS STATES WITH FORECAST AREA ON THE EAST EDGE OF THE RIDGE. NORTHEAST FLOW ALOFT EXIST WITH THIS MORNINGS SOUNDING INDICATING TEMPERATURES ALOFT ARE SLIGHTLY COLDER THAN YESTERDAYS. AGAIN...AIRMASS MODERATELY UNSTABLE WITH FORECAST CAPES OF 2500-3000 J/KG WITH LIFTED INDICES DROPPING TO -5 TO -8 LATER TODAY. HOWEVER...ONLY LIFTING MECHANISM IS LOCAL TERRAIN FEATURES. GIVEN COLDER TEMPERAURES ALOFT WILL CONTINUE FORECAST OF SCATTERED AFTERNOON/EVENING THUNDERSTORMS DEVELOPING OVER THE MOUNTAINS. MAY NEED TO INCLUDE A SLIGHT CHANCE FOR THE VALLEY LATE THIS AFTERNOON AND EVENING. STRONG/SEVERE THUNDERSTORM WAS ABLE TO MAKE IT INTO BRISTOL AREA LATE YESTERDAY BEFORE DISSIPATING. MAIN THREAT FROM THESE STORMS WILL ONCE AGAIN BE LOCALIZED DAMAGING DOWNBURST WINDS AS MID-LEVEL DRYING AND INVERTED-V SIGNATURE REMAINS. ALSO...WBZ ARE A LITTLE LOWER TODAY SO MARGINAL SEVERE HAIL A POTENTIAL AS WELL. DH ******************************************************************** EARLY MORNING FORECAST DISCUSSION 330 AM EDT FRI AUG 2 2002 UPPER RIDGE BUILDS EAST OVER THE OHIO AND TENNESSEE VALLEYS THROUGH THE WEEKEND BUT NORTHEAST FLOW AROUND IT WILL KEEP ENOUGH MOISTURE OVER THE EASTERN MOUNTAINS TODAY FOR SCATTERED LATE AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS. PRECIPITABLE WATER VALUES ON MESOETA PROGGED SOUNDING WAS 1.5 INCHES THIS AFTERNOON AND EVENING WITH CAPES AT 1500 J/KG. THIS SHOULD BE ENOUGH WITH HEATING FOR THUNDERSTORMS TO DEVELOP WHICH WILL MOVE SOUTHWEST AROUND UPPER LEVEL HIGH JUST LIKE YESTERDAY. SOME STRONG STORMS ARE POSSIBLE TOO. MOISTURE AND INSTABILITY DROPS OFF SATURDAY SO WILL LEAVE DRY FOR NOW. TEMPERATURES SHOULD STAY ABOUT THE SAME WITH HIGHS IN THE LOWER TO MID 90S IN THE VALLEYS AND LOWS MID 60S NORTH VALLEY TO LOWER 70S SOUTH. FCSTID = 9 CHA 96 71 95 71 / 10 10 10 10 TYS 94 70 93 70 / 10 10 10 10 TRI 92 65 91 65 / 10 10 10 10 OQT 94 71 94 71 / 10 10 10 10 TD
The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 2, 9:26 PM EDT | Severe Thunderstorm Warning | MRX | Anderson | 34 min |
| Aug 2, 9:39 PM EDT | Severe Thunderstorm Warning | MRX | Knox | 51 min |
| Aug 2, 10:11 PM EDT | Severe Thunderstorm Warning | MRX | Blount | 34 min |
| Aug 2, 10:22 PM EDT | Severe Thunderstorm Warning | MRX | Loudon | 38 min |
| Aug 2, 10:37 PM EDT | Severe Thunderstorm Warning | MRX | Monroe | 38 min |
| Aug 2, 11:01 PM EDT | Severe Thunderstorm Warning | MRX | Loudon | 29 min |
| Aug 2, 11:12 PM EDT | Severe Thunderstorm Warning | MRX | Roane | 33 min |
| Aug 2, 11:33 PM EDT | Severe Thunderstorm Warning | MRX | Meigs, Rhea | 42 min |
| Aug 2, 11:46 PM EDT | Severe Thunderstorm Warning | MRX | Roane | 14 min |
| Aug 3, 12:15 AM EDT | Severe Thunderstorm Warning | MRX | Hamilton | 45 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.